MAUDE Adverse Event Report: ETHICON INC. STRATAFIX SPIRAL MONOCRYL+; SUTURE, SURGICAL, ABSORBABLE, POLYGLCOLIC ACID

ETHICON INC. STRATAFIX SPIRAL MONOCRYL+; SUTURE, SURGICAL, ABSORBABLE, POLYGLCOLIC ACID
Catalog Number SXMP1B424
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date, a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that a patient underwent a hernia repair procedure on an unknown date and suture was used.During the procedure, the suture broke near the attachment area.The surgery was successfully completed with new suture.There were no adverse patient consequences reported.No additional information was provided.
 
Additional Manufacturer Narrative
(b)(4).Additional information: concomitant medical products.Additional device evaluated by mfr; a failed suture needle was submitted for evaluation.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.

Brand Name
STRATAFIX SPIRAL MONOCRYL+
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYGLCOLIC ACID
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8603824
Report Number2210968-2019-81314
Device Sequence Number14033234
Product Code GAM
UDI-Device Identifier10705031236509
UDI-Public10705031236509
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Catalogue NumberSXMP1B424
Device Lot NumberMJJ954
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/31/2019
Initial Date Received by Manufacturer 04/17/2019
Supplement Date Received by Manufacturer05/31/2019
Initial Report FDA Received Date05/13/2019
Supplement Report FDA Received Date06/25/2019
Patient Sequence Number1